Dermatology Community
retinol causes cheilitis
About This Community:

This forum is for questions regarding Dermatology issues, such as: rashes, acne, birthmarks, skin infections, rosacea, and general skin care.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

retinol causes cheilitis

Hello:  My dermatologist prescribed tretinoin .05% to me a few weeks ago.  My skin was a little oily, and I was getting hormonal breakouts around my chin, forehead, and more recently upper cheeks towards my ears.  I am a 27 year old female in great health, and wanted something to help me control these breakouts.

About a week or two after use I had this cut form on the side of my mouth.  I went to my Primary Care Doctor thinking it was a cold sore (I hadn't had one for 5+ years) and he told me it was angular cheilitis (sorry if my spelling is wrong).  He prescribed an ointment, told me to look up the condition online, and that it should go away shortly.  Here I am 3 weeks later and it has only gotten worse.  I did a lot of digging the past few days and the only cause I could make sense of was because of this retinol cream I had been using.  I will stop using the cream ASAP but I am wandering if this is now something I am forever susceptible to?  I've found nothing but horrible, dis-heartening feedback about how there are no cures and people have been battling the condition for a year or more.

What is the best way to rid of the condition?  Any advice or feedback would be appreciated.
Related Discussions
2 Comments Post a Comment
Blank
Avatar_m_tn
It's not as bad as it seems. It's a combination bacterial and fungal infection. The reason why people have trouble getting rid of it is because the inadvertently do things to feed it (like allowing bacteria-filled saliva to touch it). Unlike cold sores it's not something that's in your body now and will keep resurfacing. The fact that you've had it once does not make it any more or less likely that you'll get it again. It's not contagious and it's not viral. I hope you are rid of it soon and that you are never bothered by it again.
Blank
Avatar_m_tn
It's from the Retin-A, same thing happens to me. Use hydrocortisone cream. Normally it is an infection but not in people on tretinoin.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Dermatology Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
Marathon Running Done Over Many Yea...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
233488_tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
748543_tn?1371753642
Blank
TMJ/TMJ The Connection Between Teet...
Jan 27 by Hamidreza Nassery , DMD, FICOI, FAGDBlank
Top Dermatology Answerers
4851940_tn?1385441629
Blank
jemma116
United Kingdom